advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Seattle, Washington, USA:

I've had type 1 diabetes for 14 years. I have had my share of bad times with the disease, but I am trying hard to maintain good to excellent control. My last a1c was 6.6. For the last week, my blood sugars have been very erratic. For instance, my blood sugar yesterday was 508 mg/dl [28.2 mmol/L] and then one-half hour later it was 118 mg/dl, [6.5 mmol/L], then another one-half hour later my blood sugar was 348 mg/dl [19.3 mmol/L]. Throughout this, I have been spilling large amounts of ketones, and vomiting a lot. Two days ago, I decided to go to the emergency room at the advice of my doctor. I was told that I was not in DKA, but I was just dehydrated which is what caused the ketones. I was given some suppositories for the vomiting without much relief. I was also being treated for an urinary tract infection for four days. At the hospital, I was told that the urine was clean except for the ketones, glucose and large amounts of protein. The blood tests were relatively okay except for high sugar and high creatinine from kidney disease. I am still vomiting, spilling ketones, and having erratic blood sugars. I can't figure out what to do, and I am seriously considering allowing myself to go into DKA just to get some help.

Answer:

It sounds like you are doing this all on your own. I would recommend you find a physician who would help you with your blood sugars. You need some daily reporting so that adjustments can be made or a change in your regimen as is appropriate. Dehydration will cause labile blood sugars. I agree that until the dehydration is corrected, the high sugars will persist. You also mentioned you have renal disease. It is known that the kidneys are source of glucose removal. If your kidneys do not work normally, your sugars may also be more erratic. I would recommend you find a physician who can see you soon and treat your blood sugars. Preferably, the physician will have a diabetes educator to help evaluate your functional knowledge of diabetes care and a person you can talk to.

JTL

DTQ-20040425181940
Original posting 28 Apr 2004
Posted to Hyperglycemia and DKA and Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.